Texas, 2020

Winter Weather in Texas, January 10 to 11, 2020

January 10 to 11, 2020 · NWS LUB · 2 events in 2 counties and zones

Cold air that filtered into the region on the day on the 10th combined with an upper level disturbance to create several bands of snowfall from late on the 10th through the morning on the 11th. Most areas on the South Plains and extreme southwestern Texas Panhandle saw up to one inch of snowfall along with a three inch snowfall report in Bovina (Parmer County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Cold air that filtered into the region on the day on the 10th combined with an upper level disturbance to create several bands of snowfall from late on the 10th through the morning on the 11th. Most areas on the South Plains and extreme southwestern Texas Panhandle saw up to one inch of snowfall along with a three inch snowfall report in Bovina (Parmer County). Most snowfall on area roadways melted with mild surface temperatures experienced before the cold front moved through. However, temperatures fell into the 20s early on the 11th which allowed the freezing of any moisture that remained on the roadway. These icy roadways resulted in two fatalities in Lubbock County. Emergency personnel were responding to a single vehicle rollover in the northbound lanes at the 11600 block of Interstate-27 in Lubbock County. A vehicle driving in the southbound lanes veered into the northbound lanes due to the slick conditions and struck a Lubbock police officer and Lubbock firefighter killing them both. A third firefighter was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 10, 5:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 10, 5:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
551 PM CST Fri Jan 10 2020

.AVIATION...
Cold front has just passed south of LBB and will continue to push
south eventually clearing the entire area by roughly 6:30 pm.
Gusty northerly winds behind the front will continue through this
evening and gradually begin to taper off early tomorrow morning
which will usher in much colder temperatures. At the moment a bit
of dry air between the surface and roughly 5,000 feet is
preventing any precipitation from reaching the surface so virga
will continue for an hour or two more before the column saturates
and light precipitation will begin to fall. As the column
saturates the cloud bases will also begin to drop into the MVFR
range later this evening. Initially, temperatures will be above
freezing, however as temperatures fall snow showers will be
possible which may also reduce visibilities down to a few miles as
blowing snow will be a concern this evening and into Saturday
morning. There is also some indication that clouds may even drop
below 1,000 feet late tonight however confidence of seeing
prolonged ceilings into IFR range is low at this time. Conditions
will begin to improve early Saturday morning as the storm system
moves to the east and winds begin to decline leading to VFR
conditions for much of Saturday. /WCI

&&

.PREV DISCUSSION... /issued 316 PM CST Fri Jan 10 2020/

DISCUSSION...
The upper trough that has been digging our way across the Desert
Southwest is now on our doorstep, and it is closing off.
Observations on water vapor today show this system to be stronger
than previously advertised by models the last few days. Models
indicate a closed low at H7 traveling across roughly the northern
Permian Basin tonight. In conjunction, a strong cold front will
be driving southward. As of 21Z, the frontal boundary had reached
the southern TX Panhandle. At this rate, it should clear our
southern counties by 1Z.

Moisture is not particulary prolific with this system...thankfully.
However, with the closed nature of the system, models have trended
towards a band of snow setting up across our forecast area
overnight. We are a bit cautious in believing a high totals these
models put out with this band due to limited moisture, speed of the
system and timing of cooling. Precip should begin as rain, which
should lower those snow totals. Soundings do show periods of good
saturation through the snow growth zone, so we decided a Winter
Weather Advisory was warranted. Generally, most places will see a
half-inch or less, though the heavier snow showers will produce a
quick 1 to 2 inches. Where we see the actual banding set up, 3
inches of snow will be possible (even some locally higher amounts).
The true accumulation may be difficult to measure, though, as
elevated winds throughout the night will create blowing snow. All of
the precip is expected to be gone by morning, of which time we will
be left with some rather frigid wind chills. Single digits expected
across the southeastern TX Panhandle and adjacent South Plains,
lower teens elsewhere.

Beyond this, a breezy day on Sunday may bring some elevated fire
weather conditions to the western South Plains, and we see a big
warmup on Monday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Saturday for TXZ021>044.

Wind Advisory until midnight CST tonight for TXZ021>042.

&&

58/74
Hazardous weather outlook, Jan 10, 2:34 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
234 PM CST Fri Jan 10 2020

TXZ021>042-112045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-
234 PM CST Fri Jan 10 2020

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SATURDAY...

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

A strong cold front will sweep through the South Plains region late
this afternoon into this evening. Northerly winds will become
sustained at 25 to 35 mph, gusting to 45, for a period behind the
front this evening. Areas of snow and blowing snow are expected. Total
snow accumulations of up to one inch are likely. A few narrow snow
bands up to 3 inches are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty and dry downsloping winds may create periods of elevated to
critical fire weather this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ043-044-112045-
Kent-Stonewall-
234 PM CST Fri Jan 10 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
CST SATURDAY...

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A strong cold front will sweep through the South Plains region late
this afternoon into this evening. Northerly winds will become
sustained at 25 to 35 mph for a period behind the front this
evening. Areas of snow and blowing snow are expected. Total
snow accumulations of up to one inch are likely. A few narrow snow
bands up to 3 inches are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty and dry downsloping winds may create periods of elevated to
critical fire weather this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Parmer

When
January 10, 9:00 PM CST to January 11, 4:00 AM CST
Where
Parmer forecast zone
Reported by
Public
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
January 10, 11:00 PM CST to January 11, 6:00 AM CST
Where
Lubbock forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 1 indirect
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lubbock2020-01-1139MaleOutside/Open AreasIndirect
Winter Weather, Lubbock2020-01-1127MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865839, 865838.